09252017Headline:

Biloxi & Gulfport, Mississippi

HomeMississippiBiloxi & Gulfport

Email Courtney Mills
Courtney Mills
Courtney Mills
Contributor •

FDA Issues Health Advisory On Codeine, Nursing Mothers

Comments Off

The FDA issued new important information about the use of codeine in mothers who are nursing children.

Because of the way certain individuals metabolize codeine, which breaks down into morphine in the liver, there runs the risk of having extremely high levels of morphine excreted into breast milk. Some women metabolize morphine at a very rapid rate, causing the blood level of morphine to spike. The FDA reported that these women would also have higher morphine levels in their breast milk, which in turn could lead to life-threatening or fatal side effects in nursing babies.

As a result, doctors are encouraged to prescribe lower doses of codeine to nursing mothers to relieve pain or to ward off a cough.

For more information on this subject matter, please rfer to the section on Drugs, Medical Devices, and Implants.